Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 108, NWS Blacksburg, VA

July 24, 2024Campbell County, Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2024, 5:49 PM EDT for Campbell County, Halifax County, Pittsylvania County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2024, 5:49 PM EDT (21:49 UTC)
Expired
Jul 24, 2024, 6:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
230 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A stationary front over the Mid Atlantic region will provide
the focus for scattered to numerous showers and thunderstorms
through Thursday. A secondary front moves across Thursday night
with less coverage for showers and storms starting Friday and
continuing through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 145 PM EDT Wednesday...

Key Messages:

1) Stalled front still remains draped across the area.

2) Rain and thunderstorms possible through this
evening/overnight.

Still quite a bit of rain and cloud cover along and west of the
Blue Ridge this afternoon. Thinking this will continue to limit
thunderstorm coverage for the remainder of the afternoon for
the mountains. However, seeing some clearing over the Foothills
and Piedmont areas of VA and NC so confidence remains higher
that this zone will have the best chance for thunderstorms
through the evening. Much like yesterday, storms will be capable
of very heavy rainfall and areas of localized wind damage are
possible.

Rain and storms taper off after sunset and the area should
remain in a lull through at least midnight. Will begin to see
rain develop again after midnight as better isentropic lift
moves over the region. Should see rain continue through daybreak
tomorrow, tapering off by late morning.

A secondary front will begin to push south from the Ohio Valley
and will attempt to push drier air into the region by Thursday
night. Depending on how much clearing occurs tomorrow ahead of
the front will determine the coverage of thunderstorms during
the afternoon. Still a bit of uncertainty how fast the front
progresses and how much surface heating can occur after morning
rainfall moves out. Again, any storms tomorrow will be capable
of very efficient rainfall rates and localized strong damaging
winds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...

Key Messages:

1: Less coverage of showers/storms.

High pressure is forecast to move east across the northern Mid-
Atlantic, with drying taking place from north to south. This
feature is expected to drive wedge of stable down the east side
of the Appalachians so looking at decrease opportunity for
showers as Thursday's secondary cold front getting shunted to
our south and west. Pressure pattern looks "wedgy" with
development of a northeast-east wind. This should nix shower
potential for areas east of the Appalachian Divide.

Attm will maintain chance for showers for areas west of I-77
Friday, then mainly west of our CWA for the weekend. Weekend as
a whole looks dry, but not confident that it will be clear.
Lingering layer of low level moisture may result in persistent
cloud cover...especially for the southwestern part of the CWA,
but model soundings support little or no cloud depth.

Temperatures going into this weekend will be highly dependant on
cloud cover...MOS favoring readings at or below normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

Key Messages:

1: Mainly dry Sunday

2: Scattered showers/storms return Monday

3: Warming temperatures Monday-Wednesday.

High pressure will move off the East coast Sunday into Monday
with moist southwest winds returning by Monday. This will result
in increasing potential for showers beginning Sunday night
with daily threat for thunderstorms Monday through Wednesday as
heat and instability trend upward. Temperatures are expected to
be near normal Sunday-Monday, then about 5 degrees above normal
for Tuesday-Wednesday...but nothing extreme.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...

Ample cloud cover along and west of the Blue Ridge has kept
terminals in these locations at low end VFR to MVFR through this
afternoon. Not much confidence of this changing through this
evening so expect ongoing MVFR clouds and showers of rainfall
for the mountains through tomorrow morning for areas along and
west of the Blue Ridge. Due to lack of sun in the aforementioned
areas, have removed the mention of VCTS/TSRA from BCB/BLF/LWB.

Better clearing has occurred east of the Blue Ridge and
thunderstorm development is still expected, so periods of very
heavy rain through this afternoon and evening is still possible
for ROA/LYH/DAN. Widespread low cigs/vsby again tonight so
fairly high confidence all terminals see IFR/LIFR at times
through daybreak.

Extended Aviation Outlook...

Frontal boundary will stick around into Friday morning before
driving southward over the weekend. Should start to see less
coverage in showers/storms Friday and especially into the
weekend, so mainly VFR outside of storms and late night
fog/stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PM
LONG TERM...PM
AVIATION...BMG
Hazardous weather outlook, Jul 24, 4:09 AM EDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Wed Jul 24 2024

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-250815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Excessive rainfall could lead to isolated flash flooding of
streams and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Thursday.
Heavy rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-250815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms will produce instances of
torrential rain this afternoon and into tonight. This will lead to a
risk of scattered flash flooding, especially in urban and poor
drainage areas.

Additionally, a few storms could become strong to severe with
damaging wind gusts the main threat this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Friday. Heavy
rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:31 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Wed Jul 24 2024

VAZ044-045-058-242200-
Halifax VA-Campbell VA-Pittsylvania VA-
531 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CAMPBELL...CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gretna, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hurt...
Chatham...
Gretna...
Brookneal...
Mt Airy...
Nathalie...
and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3674 7946 3697 7958 3701 7949 3701 7948
      3702 7946 3722 7899 3705 7889 3702 7890
      3700 7889 3698 7890 3698 7889 3699 7888
      3699 7885 3688 7879
TIME...MOT...LOC 2131Z 250DEG 38KT 3691 7938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:17 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jul 23, 10:29 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke3 hr
Jul 23, 10:37 PM EDTAreal Flood AdvisoryRNKBedford, Campbell3 hr
Jul 24, 5:31 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jul 24, 6:13 PM EDTTornado WarningRNKHalifax, Pittsylvania32 min
Jul 24, 6:35 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.